Illinois, 2020Hail in Illinois, April 7, 2020
April 7, 2020 · NWS LOT · 32 events in 7 counties and zones
Scattered severe thunderstorms produced large hail across many areas of northern Illinois during the evening of April 7th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 32
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms produced large hail across many areas of northern Illinois during the evening of April 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 7, 3:36 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Apr 7, 3:36 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
436 PM CDT Tue Apr 7 2020
.MESOSCALE DISCUSSION...
436 PM CDT
Severe convection has initiated along the cold front just north of
Milwaukee late this afternoon in an unstable and weakly capped
environment. Modified AMDAR soundings from MDW and a 19Z Valparaiso
University sounding suggest surface-based inhibition across
northeast Illinois and northwest Indiana has diminished over the
past few hours, with only a weak cap remaining. However, mixed-layer
parameters indicate a modest cap remains in place, which is
supported by dew points holding steady or even slightly falling in
some locations as well as a slight decrease in cumulus coverage in
the last two hours. However, the cumulus field is exhibiting more
pronounced horizontal convective rolls as of 4pm, implying stripes
of better surface convergence and potentially locally increased
moisture pooling. With all that said, chances are increasing that at
least an isolated cell or two may develop across far northeast
Illinois within or around the 6-7pm hour. Given effective deep layer
shear around 50 knots and MLCAPE around 2000 J/kg, organized severe
convection is likely if initiation occurs. For this reason, a Severe
Thunderstorm Watch has been issued for McHenry and Lake(IL)
counties. A southward expansion into Cook and DuPage counties is
possible if convection is able to initiate. Overall potential of
supercell convective mode supports a severe hail and wind risk with
any storm. LCL heights in excess of 1km and marginal 0-1km SRH
suggest a fairly low tornado risk across northeast Illinois.
Kluber
&&
.SHORT TERM...
311 PM CDT
Through Wednesday night...
The primary forecast challenges continue to focus on the threat
and coverage of severe thunderstorms early this evening.
Temperatures across the area have warmed nicely into the mid to
upper 70s across the area. This as dew points have mixed out a
bit into the upper 50s. The main challenge that continues is to
anticipate the extent of thunderstorm coverage early this evening
over northern IL. A capping inversion, associated with an EML,
remains present, with a base around 6500 FT AGL per some of the
latest aircraft soundings our of ORD and MDW. This capping
inversion will be the main negative for much thunderstorm activity
over northern IL. With that being said, thunderstorms are likely
to develop to our northeast as the cap begins to erode over the
next few hours as forcing for ascent begins to increase in
association with a mid/upper-level speed max currently shifting
east- southeastward across southern MN. With a majority of this
forcing for ascent likely to miss, or just glance my eastern areas
into early this evening, there remains questions as to how far
west the convection will be able to develop over northern IL.
If storms are able to develop over northern IL early this
evening, nothing has changed with the potential for them to be
severe. Steep mid-level lapse rates above the capping inversion,
as well as strong deep layer shear will be more than sufficient
for supporting large hail and damaging winds. The best potential
for the storms continues to be over my eastern CWA and points
east, namely northern IN and Lower Michigan. The best timing also
continues to be in the 6 to 10 pm timeframe.
Looking a quieter weather overnight, though we could see some more
fog develop overnight as the winds become light. Any fog should
burn off by mid-morning on Wednesday.
Wednesday will be our last mild day before conditions turn much
cooler in the wake a cold frontal passage late in the day. This
front also looks to produce our next good chance for some showers
and thunderstorms Wednesday afternoon. As the previous discussion
mentioned, some very gusty winds could accompany these showers and
storms before they end in the evening. Thereafter, expect breezy
and cooler conditions Wednesday night.
KJB
&&
.LONG TERM...
Thursday through Tuesday...
235 PM...Primary forecast concern is strong winds on Thursday.
Strong low pressure will move across the upper Great Lakes region
Thursday and be absorbed by even stronger low pressure developing
over New England Thursday night. Much cooler air spreading across
the region with a tight pressure gradient will allow for strong/
gusty northwest winds across the region on Thursday. Still some
uncertainty regarding how strong winds will become but gusts into
the 40-45mph range look possible and if these continue to look
likely...a wind advisory may be needed on Thursday. Winds should
slowly diminish Thursday evening but remain gusty Thursday night.
An unsettled pattern is taking shape for this weekend as low
pressure is expected to lift northeast through the Ohio Valley
Sunday/Sunday night. A little early for specifics but could be
some showers before this time period and then a rather wet period
Sunday...if trends continue. Models trend colder again early next
week with a breezy/windy conditions possible. cms
&&
.AVIATION...
For the 18Z TAFs...
1233 PM...Forecast concerns include...
Gusty southwest winds this afternoon.
Possible mvfr cigs this afternoon.
Chance of thunderstorms early this evening.
Wind shift to north/northeast late this evening.
Southwest winds have been slow to increase late this morning into
early this afternoon but if the low levels are able to mix...then
gusts into the lower/mid 20kt range will still be possible. These
winds would likely diminish with sunset and are expected to turn
northwest during the evening. A weak front may shift the winds
more to the north or north/northeast late this evening for the
Chicago area terminals. Winds are then expected to become light
and variable overnight and shift to southwest Wednesday morning.
Ahead of this weak front will be the chance for isolated to
scattered thunderstorms to develop. The best chance for
thunderstorms will be from southern Lake Michigan east into
southern lower MI. How far west...into the Chicago area...these
storms may develop remains uncertain. Current trends would suggest
the best chance for thunder would be early/mid evening near/south
of mdw into northwest IN and at gyy and added vicinity mention at
mdw/gyy for a few hours. There could also be a few light showers
later in the evening as the wind shift to north/northeast arrives.
Scattered to at times broken mvfr cigs remain across the area as
well as more widespread mvfr cigs across western IL and eastern
IA. Given the moist low levels...its possible that clouds remain
high mvfr but should eventually favor low mvfr by mid/late
afternoon. Some low mvfr clouds are possible again tonight.
There is also a chance for fog Wednesday morning...especially
across northwest IL and at rfd but confidence remains low. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters
until 7 PM Tuesday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Apr 7, 2:56 PM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
356 PM CDT Tue Apr 7 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-082100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
356 PM CDT Tue Apr 7 2020 /456 PM EDT Tue Apr 7 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated hail risk...up to golf ball size.
Elevated damaging wind risk...up to 70 mph.
Limited tornado risk.
Elevated Fog Risk overnight.
DISCUSSION...
Scattered thunderstorms are developing late this afternoon to our north
in Wisconsin ahead of an approaching cold front. As this front
approaches northern IL early this evening expect at least a few isolated
thunderstorms to develop over northern IL.
Any storms that do develop, will have the capability of being severe,
with large hail and damaging wind gusts. The most likely time period
for these storms and severe weather looks to be between roughly 6 pm
and 10 pm this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Limited Severe Thunderstorm Risk.
Limited Non Thunderstorm Wind Risk.
Elevated Fog Risk.
Thursday...
Limited Non Thunderstorm Wind Risk.
Elevated Fire Weather Risk.
DISCUSSION:
A narrow line of thunderstorms could develop along another cold
front that will move across the area late Wednesday afternoon and
early Wednesday evening. There is a limited threat of strong to
possibly locally damaging winds with any storms that form.
Very strong winds are expected Thursday likely gusting over 40
mph at times. These strong winds could result in a somewhat
elevated fire weather danger, particularly anywhere that doesn't
see much rain today or Wednesday. The strong winds will also
likely result some risk of lakeshore flooding along the Porter
County shoreline.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon into this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward east around 45 mph.
LMZ740>745-082100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
356 PM CDT Tue Apr 7 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Elevated hail risk...up to up to one point seven five inches in diameter.
Elevated thunderstorm wind gust risk...up to 60 knots.
Elevated Fog Risk.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Elevated Fog Risk.
Thursday...
Gale force winds and or very hazardous waves are likely.
Friday...
Hazardous conditions for small craft are likely.
Sunday and Monday...
Hazardous conditions for small craft are likely.
KJB
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoHail, Winnebago
- When
- April 7, 5:38 PM CST to 5:41 PM CST
- Where
- Winnebago County, Lake Summerset to Durand
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 42.460, -89.390
Multiple reports of golf ball size hail were received from the Lake Summerset and Durand areas.
Hail, McHenry
- When
- April 7, 5:59 PM CST to 6:00 PM CST
- Where
- McHenry County, 4 mi NE of Marengo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.291, -88.545
Hail, Winnebago
- When
- April 7, 6:06 PM CST to 6:08 PM CST
- Where
- Winnebago County, 2 mi SE of Loves Park
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.300, -89.022
Hail, Winnebago
- When
- April 7, 6:06 PM CST to 6:08 PM CST
- Where
- Winnebago County, 2 mi NE of Machesney Park
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.370, -89.012
Hail, Winnebago
- When
- April 7, 6:08 PM CST to 6:09 PM CST
- Where
- Winnebago County, Pecatonica
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.300, -89.350
Hail, McHenry
- When
- April 7, 6:09 PM CST to 6:10 PM CST
- Where
- McHenry County, Woodstock
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.320, -88.450
Hail, Winnebago
- When
- April 7, 6:11 PM CST to 6:12 PM CST
- Where
- Winnebago County, Machesney Park
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.350, -89.040
Hail, Winnebago
- When
- April 7, 6:12 PM CST to 6:15 PM CST
- Where
- Winnebago County, Winnebago
- Measured
- 3 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.270, -89.230
Hail as large as 3 inches in diameter was reported in Winnebago, which damaged cars and siding.
Hail, Winnebago
- When
- April 7, 6:14 PM CST to 6:15 PM CST
- Where
- Winnebago County, 2 mi NNW of Rockford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.297, -89.095
Hail, Winnebago
- When
- April 7, 6:16 PM CST to 6:18 PM CST
- Where
- Winnebago County, 3 mi SE of Winnebago
- Measured
- 2 in hail
- Reported by
- Social Media
- Coordinates
- 42.239, -89.189
Hail, Winnebago
- When
- April 7, 6:19 PM CST to 6:20 PM CST
- Where
- Winnebago County, 3 mi NNW of Cherry Valley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.270, -88.972
Hail, Winnebago
- When
- April 7, 6:21 PM CST to 6:23 PM CST
- Where
- Winnebago County, 2 mi NNE of New Milford
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.207, -89.055
Hail, Boone
- When
- April 7, 6:22 PM CST to 6:23 PM CST
- Where
- Boone County, Timberlane
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.330, -88.860
Hail, Winnebago
- When
- April 7, 6:23 PM CST to 6:24 PM CST
- Where
- Winnebago County, 2 mi N of (Rfd) Rockford Airport
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.229, -89.100
Hail, Winnebago
- When
- April 7, 6:26 PM CST to 6:27 PM CST
- Where
- Winnebago County, (Rfd) Rockford Airport
- Measured
- 1.25 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 42.200, -89.100
Hail, Winnebago
- When
- April 7, 6:27 PM CST to 6:28 PM CST
- Where
- Winnebago County, 2.38 mi E of Camp Grant
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 42.217, -89.034
Hail 1.50 inches in diameter was reported near Linden Road and 35th Street.
Hail, Winnebago
- When
- April 7, 6:28 PM CST to 6:30 PM CST
- Where
- Winnebago County, 2.4 mi E of New Milford
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 42.176, -89.023
Hail 2 inches in diameter was reported near Interstate 39.
Hail, Boone
- When
- April 7, 6:36 PM CST to 6:37 PM CST
- Where
- Boone County, Belvidere
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.250, -88.850
Hail, De Kalb
- When
- April 7, 7:00 PM CST to 7:01 PM CST
- Where
- De Kalb County, 2 mi S of Genoa
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.071, -88.680
Multiple reports of quarter size hail were received from areas south of Genoa.
Hail, Cook
- When
- April 7, 7:12 PM CST to 7:13 PM CST
- Where
- Cook County, Glencoe
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.130, -87.750
Hail, Du Page
- When
- April 7, 7:20 PM CST to 7:21 PM CST
- Where
- Du Page County, 0.22 mi WSW of Willowbrook
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.748, -87.974
Hail, Du Page
- When
- April 7, 7:20 PM CST to 7:21 PM CST
- Where
- Du Page County, 1 mi S of Downers Grove
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.785, -88.000
Hail, Cook
- When
- April 7, 7:25 PM CST to 7:26 PM CST
- Where
- Cook County, Sunset Park
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.080, -87.800
Hail, Cook
- When
- April 7, 7:27 PM CST to 7:28 PM CST
- Where
- Cook County, 0.86 mi SE of Kenilworth
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.080, -87.710
Hail, Cook
- When
- April 7, 7:28 PM CST to 7:29 PM CST
- Where
- Cook County, 1 mi NW of Skokie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.040, -87.734
Hail, Cook
- When
- April 7, 7:32 PM CST to 7:35 PM CST
- Where
- Cook County, 1 mi NW of Evanston to 1 mi S of Evanston
- Measured
- 2.75 in hail
- Reported by
- Social Media
- Coordinates
- 42.060, -87.694
Multiple reports of golf ball to baseball size hail were received from Evanston.
Hail, Cook
- When
- April 7, 7:32 PM CST to 7:33 PM CST
- Where
- Cook County, 0.86 mi NW of Burbank
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.740, -87.780
Hail, De Kalb
- When
- April 7, 7:42 PM CST to 7:43 PM CST
- Where
- De Kalb County, 1.47 mi W of Sycamore
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.980, -88.709
Golf ball size hail was reported at Peace Road and Route 23.
Hail, De Kalb
- When
- April 7, 7:46 PM CST to 7:47 PM CST
- Where
- De Kalb County, Sycamore
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.980, -88.680
Hail, Kane
- When
- April 7, 7:47 PM CST to 7:48 PM CST
- Where
- Kane County, 2.58 mi NE of Richardson
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.000, -88.550
Hail, Du Page
- When
- April 7, 8:15 PM CST to 8:16 PM CST
- Where
- Du Page County, West Chicago
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.880, -88.200
Hail, Du Page
- When
- April 7, 8:32 PM CST to 8:34 PM CST
- Where
- Du Page County, 1.49 mi NNE of Belmont Rd
- Measured
- 1.5 in hail
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 41.820, -88.018
Hail 1.50 inches in diameter was reported on Brookside Lane in Downers Grove with significant roof damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, April 7 to 8, 20201 death · 5 injured · $150,000 · 1 in hail · 20 events
- Tornadoes and Hail in Pennsylvania, April 7 to 8, 2020$993,000 · EF1 · 89 events
- Flash Flooding and Hail in West Virginia, April 7 to 10, 2020$1.2 million · 1.75 in hail · 90 events
- Tornadoes and Hail in Ohio, April 7, 2020$580,000 · EF1 · 49 events
- Hail in Michigan, April 7, 2020$2.8 million · 2 in hail · 13 events
- Tornado and Flooding in Ohio, April 7 to 9, 2020$240,000 · EF1 · 28 events
- Tornadoes and Hail in Ohio, April 7 to 8, 2020$116,000 · EF1 · 23 events
- Hail in Iowa, April 7, 20202.75 in hail · 73 events
- Damaging Winds in Pennsylvania, April 7 to 8, 2020$70,000 · 70 kt wind · 12 events
- Hail and Damaging Winds in Maryland, April 7 to 8, 2020$69,000 · 1 in hail · 12 events
- Damaging Winds in West Virginia, April 7, 2020$64,000 · 60 kt wind · 7 events
- Hail in Wisconsin, April 7, 2020$2,000 · 3 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883737, 883751, 883738, 883746, 883741, 883752, 883745, 883739, 883747, 883740, 883744, 883750, 883753, 883743, 883742, 883749, 883748, 883754, 883755, 883809, 883756, 883757, 883812, 883815, 883814, 883816, 883819, 883760, 884494, 883759, 883758, 883761.